Alert archive / Illinois / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 93, NWS St. Louis, MO
NWS St. Louis, MO issued this severe thunderstorm warning at Apr 7, 2024, 6:15 PM CDT for Clinton County, Marion County, Washington County, Illinois. It was in force for 45 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 7, 2024, 6:15 PM CDT (23:15 UTC)
- Expired
- Apr 7, 2024, 7:00 PM CDT
- In force
- 45 min
- Issued by
- NWS St. Louis, MO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Clinton County, IL, Marion County, IL, Washington County, IL
The radar
The Evansville,IN radar (KVWX), 120 km from the middle of the area, began a volume at 23:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 7, 6:17 PM CDT | HAIL 1 | Salem, IL | Social media report. Time estimated on radar. |
| Apr 7, 6:23 PM CDT | HAIL 1 | 2 Ene Centralia, IL | time estimate from radar. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 2 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 11.3 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1605 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 432 m²/s²
- 0-3 km storm-relative helicity
- 610 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
600
WUUS53 KLSX 072315
SVRLSX
ILC027-121-189-080000-
/O.NEW.KLSX.SV.W.0093.240407T2315Z-240408T0000Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service St Louis MO
615 PM CDT Sun Apr 7 2024
The National Weather Service in St Louis has issued a
* Severe Thunderstorm Warning for...
East central Clinton County in south central Illinois...
Marion County in south central Illinois...
Northeastern Washington County in south central Illinois...
* Until 700 PM CDT.
* At 615 PM CDT, severe thunderstorms were located along a line
extending from near Kinmundy to Salem to near Irvington, moving
east at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Centralia, Salem, Wamac, Central City, Odin, Kinmundy, Irvington,
Farina, Omega, Stephen Forbes Station, Helm, Tonti, Hoyleton, Iuka,
Junction City, Alma, Kell, New Minden, Walnut Hill, and Cartter.
This includes Interstate 57 in Illinois between exits 109 and 127.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3848 8912 3847 8914 3844 8915 3843 8939
3862 8906 3882 8904 3882 8870 3847 8870
TIME...MOT...LOC 2315Z 260DEG 31KT 3879 8890 3862 8894 3846 8926
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Carney3 follow-up statements
597
WWUS53 KLSX 072328
SVSLSX
Severe Weather Statement
National Weather Service St Louis MO
628 PM CDT Sun Apr 7 2024
ILC027-189-072337-
/O.CAN.KLSX.SV.W.0093.000000T0000Z-240408T0000Z/
Clinton IL-Washington IL-
628 PM CDT Sun Apr 7 2024
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL CLINTON AND
NORTHEASTERN WASHINGTON COUNTIES IS CANCELLED...
The storms which prompted the warning have moved out of the warned
area. Therefore, the warning has been cancelled.
&&
LAT...LON 3848 8912 3847 8914 3857 8914 3862 8906
3882 8885 3882 8870 3847 8870
TIME...MOT...LOC 2327Z 261DEG 29KT 3881 8878 3863 8883 3848 8914
$$
ILC121-080000-
/O.CON.KLSX.SV.W.0093.000000T0000Z-240408T0000Z/
Marion IL-
628 PM CDT Sun Apr 7 2024
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM CDT
FOR MARION COUNTY...
At 627 PM CDT, severe thunderstorms were located along a line
extending from Farina to near Omega to Wamac, moving east at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Centralia, Salem, Wamac, Central City, Odin, Kinmundy, Farina, Omega,
Stephen Forbes Station, Helm, Tonti, Iuka, Junction City, Alma, Kell,
Walnut Hill, Cartter, Selmaville, and Brubaker.
This includes Interstate 57 in Illinois between exits 109 and 127.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3848 8912 3847 8914 3857 8914 3862 8906
3882 8885 3882 8870 3847 8870
TIME...MOT...LOC 2327Z 261DEG 29KT 3881 8878 3863 8883 3848 8914
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Carney451
WWUS53 KLSX 072347
SVSLSX
Severe Weather Statement
National Weather Service St Louis MO
647 PM CDT Sun Apr 7 2024
ILC121-080000-
/O.CON.KLSX.SV.W.0093.000000T0000Z-240408T0000Z/
Marion IL-
647 PM CDT Sun Apr 7 2024
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM CDT
FOR SOUTHEASTERN MARION COUNTY...
At 647 PM CDT, a severe thunderstorm was located near Helm, moving
east at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Omega, Helm, Stephen Forbes Station, Iuka, Kell, and Cartter.
This includes Interstate 57 in Illinois near exit 109.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3871 8884 3874 8870 3847 8870 3848 8895
3853 8900 3861 8888
TIME...MOT...LOC 2347Z 278DEG 22KT 3857 8879
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Carney764
WWUS53 KLSX 080001
SVSLSX
Severe Weather Statement
National Weather Service St Louis MO
701 PM CDT Sun Apr 7 2024
ILC121-080011-
/O.EXP.KLSX.SV.W.0093.000000T0000Z-240408T0000Z/
Marion IL-
701 PM CDT Sun Apr 7 2024
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN MARION COUNTY HAS
EXPIRED...
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been allowed to expire. However, gusty
winds and heavy rain are still possible with this thunderstorm.
&&
LAT...LON 3871 8884 3874 8870 3847 8870 3848 8895
3853 8900 3861 8888
TIME...MOT...LOC 0001Z 260DEG 31KT 3859 8864
$$
CarneyWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 7, 2:33 PM CDT, 3 hours 42 minutes earlier. Its key messages:
- The threat for isolated severe thunderstorms will continue mainly over southwestern Illinois through early this evening. Large hail and damaging wind gusts are the primary threats.
- Confidence remains high (90%+) in warm and dry weather across the region for tomorrow's total solar eclipse. It still looks likely (50- 60%) that there will be at least some high clouds over our CWA during the eclipse, however confidence in the coverage and the thickness of these clouds still remains low (30%).
- An active pattern will bring the potential (up to 70%) for multiple rounds of rainfall mainly across southern/southeastern portions of the area Tuesday into Thursday.
Area forecast discussion, Apr 7, 2:33 PM CDT, 3 hours 42 minutes before
Area Forecast Discussion National Weather Service Saint Louis MO 233 PM CDT Sun Apr 7 2024 .KEY MESSAGES... - The threat for isolated severe thunderstorms will continue mainly over southwestern Illinois through early this evening. Large hail and damaging wind gusts are the primary threats. - Confidence remains high (90%+) in warm and dry weather across the region for tomorrow's total solar eclipse. It still looks likely (50- 60%) that there will be at least some high clouds over our CWA during the eclipse, however confidence in the coverage and the thickness of these clouds still remains low (30%). - An active pattern will bring the potential (up to 70%) for multiple rounds of rainfall mainly across southern/southeastern portions of the area Tuesday into Thursday. && .SHORT TERM... (Through Late Monday Night) Issued at 231 PM CDT Sun Apr 7 2024 An upper-level low is wrapping up and closing off over the Great Plains per recent water vapor imagery. Surface observations show its associated surface low is occluding over Nebraska. Locally, our focus is on convection along the low's cold front/dry line/occlusion that is currently along the Mississippi River in northeastern Missouri/west-central Illinois extending south-southwestward into southeastern Missouri. Current SPC Mesoanalysis shows pockets of up to 250 J/kg of MLCAPE immediately ahead of the boundary and 40-60 kts of effective bulk shear. Instability thus far has been tracking lower than expected, likely due to a combination of earlier cloud cover and dew points being just a couple of degrees lower than originally expected. This has so far limited updraft strength; however, both the HRRR and the RAP have a plume of roughly 500 J/kg of MLCAPE spreading northward across southwestern Illinois ahead of the boundary later this afternoon and early evening. When paired with the aforementioned shear, this will lead to an isolated threat for severe thunderstorms capable mainly of damaging wind gusts and large hail over portions of southwestern Illinois through about 00z/7pm when convection clears the CWA to the east. A brief tornado or two can't be ruled out still, but model hodographs are more straight than curved, indicative of just enough low-level shear for a very low tornado threat. Tomorrow, the closed low will be slowly spinning northward through the Upper Midwest as the surface low follows a similar trajectory. Thanks to the cold front/dry line today, boundary layer and mid- level moisture will have been scoured from the area, leading to a dry day. Southerly to southwesterly surface winds will advect warm air into the CWA, with temperatures expected to top out in the mid to upper 70s. Some locations across southeastern Missouri within the path of totality for the solar eclipse may see afternoon highs top out around 80 degrees. While the lack of moisture in the lower portion of the atmosphere means that cumulus is very unlikely during the eclipse, southwesterly flow aloft and a deepening low over the Southern Plains produces concerns regarding cirrus streaming into the area during the late morning and afternoon. A majority of deterministic and ensemble guidance shows a layer of saturation around 300 mb, leading to relatively high confidence that we'll see at least patchy cirrus across the area during the eclipse. However, guidance still varies on the magnitude and depth of saturation, leading to continued uncertainty in how widespread or dense the cirrus might be. Elmore && .LONG TERM... (Tuesday through Next Sunday) Issued at 231 PM CDT Sun Apr 7 2024 Early Tuesday morning, a western trough will be in the process of ejecting out into the Southern Plains as a shortwave streaks through the Ohio Valley. This shortwave will combine with a low-level jet nosing into the Ohio Valley to support a broad area of showers and embedded thunderstorms during the morning hours. Ensemble probabilities are around 60-70% that southeastern Missouri and southwestern Illinois will see rainfall with this first round of rain, with probabilities dropping off rapidly north-northwestward from there. As the low-level jet weakens during the late morning and the shortwave continues to move east-northeastward, rain chances will diminish, with guidance consensus pointing to much of the CWA will be dry through the day. Late Tuesday into Wednesday, both deterministic guidance and ensemble clusters show the western trough becoming more progressive and moving toward the Mid-South and Ohio Valley. Its surface low will follow a similar trajectory, and while ensembles have increasingly converged on a track from the Mid-South through the Ohio Valley south of the CWA, there is still enough variability in the track due to subtle differences in the phasing of the trough to make how far north rain chances stretch into the CWA uncertain. As with the early Tuesday system, ensemble-based probabilities are highest (70%) across southeastern Missouri and southwestern Illinois decreasing to 10-20% across northeastern Missouri during the day on Wednesday. As the surface low moves northeastward into Thursday, deterministic guidance depicts a shortwave digging southward along the backside of the trough as it departs the region. This shortwave will utilize moisture on the backside of the low to keep the chance (30-60%) for light rain going across the region through Thursday. Temperatures will have cooled starting Wednesday closer to seasonal normals thanks to the mid-week system bringing deep northerly to northwesterly flow to the region. However, temperatures will begin to creep warmer to end the week and start the weekend as an upper- level ridge builds into the Midwest per guidance consensus. Elmore && .AVIATION... (For the 18z TAFs through 18z Monday Afternoon) Issued at 1218 PM CDT Sun Apr 7 2024 An area of scattered showers and thunderstorms is moving east- northeastward through eastern Missouri and southwestern Illinois currently. This convection will pass near or directly over KSUS, KSTL, and KCPS early this afternoon. The scattered nature gives lower confidence to direct impacts, so VCTS has been maintained until confidence is higher in direct impacts. If convection is to directly impact any of these three terminals, brief reductions in visibility to MVFR or possibly IFR flight conditions is expected as well as lightning. Once this convection clears these three terminals' airspace, confidence is high in dry and VFR flight conditions through the remainder of the period. Elmore && .LSX WATCHES/WARNINGS/ADVISORIES... MO...None. IL...None. && WFO LSX
Hazardous weather outlook, Apr 7, 2:38 PM CDT, 3 hours 37 minutes before
Hazardous Weather Outlook National Weather Service St Louis MO 238 PM CDT Sun Apr 7 2024 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-081945- Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL- Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL- Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO- Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO- Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO- Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO- Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO- Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO- Madison MO-Reynolds MO- 238 PM CDT Sun Apr 7 2024 This Hazardous Weather Outlook is for portions of eastern and central Missouri as well as west central and southwest Illinois. .DAY ONE...Tonight. The chance for thunderstorms will continue across portions of the area through this evening. A storm or two may become strong to severe across parts of Illinois. There is a threat of Elevated Fire Danger across parts of Missouri through early this evening. .DAYS TWO THROUGH SEVEN...Monday through Saturday. There is a chance of thunderstorms over parts of the area from Monday night through Thursday evening. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report any instances of hail or wind damage to NWS St. Louis. Elmore
In the hours before
Local storm report, Apr 7, 4:52 PM CDT, 1 hour 23 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
452 PM CDT Sun Apr 7 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0449 PM Hail Aviston 38.61N 89.61W
04/07/2024 M1.00 Inch Clinton IL Amateur Radio
&&
MMGThe office that day
Everything else NWS St. Louis, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 7, 4:45 PM CDT | Severe Thunderstorm Warning | LSX | Bond, Clinton, Fayette | 45 min |
| Apr 7, 5:17 PM CDT | Tornado Warning | LSX | Fayette, Marion | 43 min |
| Apr 7, 5:20 PM CDT | Severe Thunderstorm Warning | LSX | Clinton, Marion | 55 min |
| Apr 7, 5:33 PM CDT | Severe Thunderstorm Warning | LSX | Clinton, Marion, Washington | 42 min |
| Apr 7, 6:00 PM CDT | Severe Thunderstorm Warning | LSX | Fayette, Marion | 15 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.